Author Topic: Chat about anti-depressants  (Read 12636 times)

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Chat about anti-depressants
« on: 04 Jun 2013 11:25PM »
On another thread I was asked what my new anti-depressants are.

My Dr tells me that there are about 20 different types of anti-d's.  Well I think that I have tried around half of these.  It is the side effects that make me give up - I just cannot cope with the range or the intensity of them.

Another problem I have is that I react differently to different brands.  The chemist gives me what he has in stock, but some brands suit me better than others.  I think that I am a thorn in his side when I keep asking for brands that he cannot get hold of.

I have been on Mirtgazap for the last three days.  You put them on your tongue and they dissolve with a minty/chemically taste.  Advantage is that they make me sleep very heavily and I only wake up once or twice during the night.  The biggest side effect so far is that it dries out my mouth and throat and makes me feel hungry all the time.  I am going to have to work out how to stop myself eating snack after snack; extra weight I do not need!  I have yet to find out whether it helps with depression.

Defying Gravity

  • Charter Member
  • Hero Member
  • *****
  • Posts: 625
Re: Chat about anti-depressants
« Reply #1 on: 04 Jun 2013 11:36PM »
Hi Auntie. I take mirtazipine ( I think that's probably what you meant, sorry if not!) and they gave  me a very dry mouth to start with but it has worn off. I also find it harder to manage my weight I'm afraid. But I stick with them because they seem to work and help with sleeping. You can get them in a normal non dissolving version if you ask the Dr.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Chat about anti-depressants
« Reply #2 on: 04 Jun 2013 11:42PM »
Hi DG, it is definitely Mirtazap 'cos it says so on the box that is right by my right elbow at the moment.  It may also be called something else, but the chemist did not put the leaflet in the box.

Actually that was a bit annoying - I thought that every set of tablets needed a leaflet explaining what the tablet was and it's side effects and so on.

devine63

  • Guest
Re: Chat about anti-depressants
« Reply #3 on: 04 Jun 2013 11:43PM »
Hi

 I wonder if sugar free chewing gum might help with both dry mouth and the urge to eat?
regards, Deb

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Chat about anti-depressants
« Reply #4 on: 04 Jun 2013 11:47PM »
Thanks for the idea Devine, but I hate even the thought of chewing the cud!

I'm happy enough to wait and see what happens.  I'll try to keep my extra eating to fresh and dried fruit and rice cakes, I think.  I have been weaning myself off choccie rice cakes, haven't I.

devine63

  • Guest
Re: Chat about anti-depressants
« Reply #5 on: 05 Jun 2013 08:45AM »
hi auntie

did you know rice cakes are high in carbs and can be high in glycaemic index?  Some fruits are medium to high GI as well (e.g. most fruit is about 20% sugar or higher and many fruit juices are even higher, if you like fruits perhaps choose berries rather than grapes, for example) and so it can be worth checking out your snack choices and maybe thinking about lower GI alternatives like small quantities of nuts or trail mix.

http://www.glycemicgourmet.com/low-glycemic-snacks.html   
http://www.ehow.com/list_7177715_low-glycemic-snack-foods.html 

regards, Deb

Dic Penderyn

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5228
Re: Chat about anti-depressants
« Reply #6 on: 05 Jun 2013 10:20AM »
Quote
I wonder if sugar free chewing gum might help with both dry mouth and the urge to eat

I don't no about the urge to eat but as I have only part of one Parotid Gland remaining I do not produce saliva very much and was recommended to chew sugar free chewing gum in order to promote increased  saliva production by a dentist.
Be careful in what you wish for, God has a sense of humour

NeuralgicNeurotic

  • Charter Member and Volunteer
  • Super Hero Member
  • ******
  • Posts: 7373
Re: Chat about anti-depressants
« Reply #7 on: 05 Jun 2013 10:43AM »
Hi DG, it is definitely Mirtazap 'cos it says so on the box that is right by my right elbow at the moment.  It may also be called something else, but the chemist did not put the leaflet in the box.

Actually that was a bit annoying - I thought that every set of tablets needed a leaflet explaining what the tablet was and it's side effects and so on.

Could you phone the pharmacy for the relevant information, or ask them to post/email a copy of the PIL?

Because my scrip is dispensed weekly, I often get meds in plain white boxes with no leaflets enclosed. If I can't find the required info on the net, the chemist is usually happy to oblige.

seegee

  • Charter Member and Volunteer
  • Super Hero Member
  • ******
  • Posts: 5166

seegee

  • Charter Member and Volunteer
  • Super Hero Member
  • ******
  • Posts: 5166
Re: Chat about anti-depressants
« Reply #9 on: 05 Jun 2013 12:38PM »
Just realised that might be the same leaflet for all strengths of tablet; never mind silly me. >blushing<

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Chat about anti-depressants
« Reply #10 on: 05 Jun 2013 06:45PM »
Hi seegee,

I had a look at the middle website you gave above - absolutely huge long paragraphs!  It was useful as it said to tell the GP about side effects after a couple of weeks.  And the Dr told me to come back in 2 weeks to see how things are going.  That was the first time in a very long time that I have been asked back by a GP.  I wondered why at the time, and now it makes sense.

I'm waiting for the dry mouth and throat to wear off, as someone said happened to them (sorry I do not remember who it was).  This morning, very early, the dry mouth made me cough a lot, which was interesting.  Not so interesting is the fact that I am having to take more painkillers than normal as the fibro-type pains are much more intense due to these tablets.  And even less interesting is the urge to eat and eat.   :-(

Is anyone else on these anti-d's?

Mabelcat

  • Charter Member
  • Hero Member
  • *****
  • Posts: 1603
Re: Chat about anti-depressants
« Reply #11 on: 05 Jun 2013 07:07PM »
I was on it for a short while some years ago - pre fibro.  I found it overly sedating and just seemed to sleep all the time and I put on a stone in about a month.  I just felt like a fat zombie and refused to take them any more. 

Side effect wise the only anti depressants I can really tolerate are SSRIs but I am no longer convinced they really help me.  I feel I have tried most things over the years.  Have you ever had duloxetine?  It is supposed to help with fibro symptoms as well.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Chat about anti-depressants
« Reply #12 on: 05 Jun 2013 08:46PM »
Yes Mabelcat, duloxetine is the one I tried 2 ago!  It was recommended by the fibro clinic.

At first I lost some weight on it, but I was in a torpor all day, pains were terrible and all sorts of other side effects made it intolerable.  Even the weight loss thing stopped after about 3 weeks.  I was so glad to come off that one.

I've been on citeropan (something like that) inbetween.  That also exaggerated my fibro etc symptoms - some makes were worse than others and the chemist was not consistent in the make he could get for me.  Each month it was a lottery as to which set of side effects I would have to get to know.

You said "I feel I have tried most things over the years. "  That is just how I feel, and so started this thread.   I definitely need to take something.  Apart from the usual symptoms of depression I also get really, really angry with people and things.  It is not a useful anger that I can direct into making me do things, it is a destructive anger.  (But, thankfully, it does not make me self-harm.)   Then I get upset by how I am feeling and behaving and so it all feels so much worse.  This is what has kept me trying out new anti-d's.

Fiz

  • Charter Member
  • Hero Member
  • *****
  • Posts: 4521
Re: Chat about anti-depressants
« Reply #13 on: 05 Jun 2013 10:51PM »
Me:
Currently taking:
Dosulepin 150mg (previously taken 225mg 3 times a week)
Previously taken:
SSRI’s
Fluoxetine
Sertraline
Citalopram
Citalopram with Quetiapine
SNRI
Venlafaxine
Tricyclics
Amitriptyline
Dosulepin (current)
Other
Mirtazapine

I only took one dose of mirtazapine. I took it on a Friday and woke up Sunday afternoon and felt drugged until Monday. That shocked me so much I researched it and when I read about the weight gain I refused to take any more as I was very overweight and my resulting self esteem non existant. Apparently the other side effects (including sleepiness) do wear off but weight gain is common in everyone I know that has taken this drug.

I hate anti-depressants, they all have awful side effects and I don't think for me they are effective and my sw agrees. She thinks I need therapy more than anything to change my thinking. I do think in many ways I have improved over the last year or so, so maybe it is helping.

Yvette

  • Guest
Re: Chat about anti-depressants
« Reply #14 on: 06 Jun 2013 08:15AM »
Apart from the usual symptoms of depression I also get really, really angry with people and things...........
Then I get upset by how I am feeling and behaving and so it all feels so much worse.


I am exactly the same.  The anger does not make for an easy life.  >hugs<    >hugs<     >hugs<     >hugs<